Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, August 2, 2006

August 2, 2006 · NWS MKX · 9 events in 6 counties and zones

Scattered thunderstorms developed in south-central Wisconsin along a cold front during the early afternoon hours and pushed into southeast Wisconsin during the late afternoon hours. Some storms became severe producing damaging winds to around 60 mph, large hail, and vivid lightning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms developed in south-central Wisconsin along a cold front during the early afternoon hours and pushed into southeast Wisconsin during the late afternoon hours. Some storms became severe producing damaging winds to around 60 mph, large hail, and vivid lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 2, 1:46 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 2, 1:46 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 PM CDT WED AUG 2 2006

.DISCUSSION...FORECAST FOCUS IS ON CONVECTION THIS EVENING...THEN
ON QUIET AND SEASONAL WEATHER THROUGH SATURDAY.

MODELS ARE IN GOOD AGREEMENT WITH SYNOPTIC SITUATION THROUGH 84
HOURS. CDFNT WILL SAG THROUGH SOUTHERN WISCONSIN THIS
EVENING...INTO NORTHERN ILLINOIS TOWARD MIDNIGHT. WILL GENERALLY
FOLLOW WRF TIMING WHICH IS BETWEEN NGM AND GFS. EXPECT SCATTERED
THUNDERSTORMS TO INCREASE IN COVERAGE AND INTENSITY LATE AFTERNOON
AND IN EVENING HOURS. ISOLATED SEVERE IS POSSIBLE WITH WET
MICROBURSTS. PRECIPITABLE WATER AROUND 2 INCHES.

DRY RIDGE BUILDS INTO CWA BEHIND CDFNT LATE TONIGHT AND THURSDAY.
ALTHOUGH MODELS INDICATE ANOTHER SHORT WAVE ROTATING THROUGH CWA
THURSDAY WITH RR QUAD 90KT H300 JET...COLUMN IS VERY DRY. WILL
GO WITH ALL MODELS AND MOS GUIDANCE...AND KEEP THURSDAY DRY.

RIDGE LINGERS OVER WISCONSIN THROUGH SATURDAY. COLUMN REMAINS DRY
THROUGH THE PERIOD. SEASONAL TEMPERATURES ARE EXPECTED WITH
COMFORTABLE DEW POINTS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 2, 2:32 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 PM CDT WED AUG 2 2006

WIZ046-047-051-052-056>060-062>072-031000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
332 PM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE DAMAGING
WINDS. LARGE HAIL AND AN ISOLATED TORNADO IS POSSIBLE. THE VERY
MOIST ATMOSPHERE MAY ALSO CAUSE LOCALLY HEAVY RAIN...WHICH COULD
PRODUCE FLOODING PROBLEMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTH CENTRAL AND
SOUTHEAST WISCONSIN UNTIL 11 PM CDT THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHERN WISCONSIN
THIS EVENING AND HAVE THE POTENTIAL TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

LMZ643>646-665-031000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
332 PM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE
DAMAGING WINDS. LARGE HAIL AND AN ISOLATED WATERSPOUT IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

In the hours before

Special weather statement, Aug 2, 1:39 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT WED AUG 2 2006

WIZ046-047-051-052-056>060-062>072-022030-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
239 PM CDT WED AUG 2 2006

...SEVERE THUNDERSTORM WATCH 673 HAS BEEN ISSUED FOR ALL OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN UNTIL 11 PM....

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM
DARLINGTON...TO MADISON...TO BEAVER DAM...TO WEST BEND...AS WELL AS
IN THE RIPON AREA.

THESE STORMS WERE MOVING NORTHEAST AROUND 40 MPH AND WILL AFFECT THE
CITIES OF FOND DU LAC...SHEYBOYGAN...AND PORT WASHINGTON BY 4 PM.
EXPECT HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 40
MPH TO ACCOMPANY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET THIS
MORNING FOR POSSIBLE WARNINGS AND STATEMENTS.

KRR/AFK
Special weather statement, Aug 2, 2:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT WED AUG 2 2006

WIZ046-047-051-052-056>060-062>072-022100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
315 PM CDT WED AUG 2 2006

...SEVERE THUNDERSTORM WATCH 673 CONTINUES IN EFFECT FOR ALL OF
OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 11 PM....

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM
DARLINGTON...TO EAST OF MADISON...TO WATERTOWN...TO WEST
BEND...TO JUST SOUTH OF SHEBOYGAN. ANOTHER SHORT LINE OF SCATTERED
THUNDERSTORMS EXTENDS FROM SOUTH OF RIPON TO ELKHART LAKE. BOTH
LINES WERE NEARLY STATIONARY IN POSITION WHILE THE INDIVIDUAL
STORMS WERE MOVING NORTHEAST AT 40 MPH. BY 4 PM...THE CITIES OF
MONROE...TO FORT ATKINSON...TO OCONOMOWOC...TO MEQUON SHOULD BE
AFFECTED BY THESE STORMS.

EXPECT HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 40
MPH TO ACCOMPANY THESE STORMS.

RAINFALL TOTALS OF ONE TO TWO INCHES AN HOUR WILL PRODUCE PONDING OF
WATER TO THE TOP OF CURBS IN URBAN AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET THIS
MORNING FOR POSSIBLE WARNINGS AND STATEMENTS.

KRR/AFK

The radar

The Milwaukee radar (KMKX), 58 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 2, 2:40 PM CST to 2:50 PM CST
Where
Washington County, West Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.417, -88.183

Trees down due to powerfule thunderstorm winds. One large tree branch damaged three parked vehicles in West Bend.

Thunderstorm Wind, Ozaukee

When
August 2, 2:55 PM CST to 3:00 PM CST
Where
Ozaukee County, 3 mi WNW of Saukville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -87.983

Trees and power-poles down.

Thunderstorm Wind, Washington

When
August 2, 3:10 PM CST
Where
Washington County, 5 mi ESE of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.283, -88.067

Trees down.

Lightning, Ozaukee

When
August 2, 3:25 PM CST
Where
Ozaukee County, Cedarburg
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Lightning struck a downtown Cedarburg building's chimney. The collapsed chimney then tore a hole in the roof, allowing rain water to run into the building and damage some contents.

Thunderstorm Wind, Ozaukee

When
August 2, 3:30 PM CST
Where
Ozaukee County, Thiensville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -87.983

Tree branches down.

Hail, Milwaukee

When
August 2, 4:20 PM CST
Where
Milwaukee County, Shorewood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.100, -87.883

Lightning, Walworth

When
August 2, 5:10 PM CST
Where
Walworth County, Delavan
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Lightning struck a church steeple, setting it on fire. The remainder of the church building was saved.

Thunderstorm Wind, Waukesha

When
August 2, 5:30 PM CST
Where
Waukesha County, 2 mi ESE of Muskego
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.883, -88.100

Trees down.

Funnel Cloud, Dodge

When
August 2, 7:10 PM CST
Where
Dodge County, 2 mi S of Juneau
Reported by
EMERGENCY MANAGER
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

A brief funnel cloud was witnessed at county roads A and W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532244, 5532246, 5532245, 5532252, 5532247, 5532248, 5532251, 5532249, 5532250.